50% OFF YOUR BESTIES FIRST SUBSCRIBE AND SAVE

Most Common Drug Toxicity in a Dog

Drugs may save your life, but it also can cause severe toxicity to your dog. Accidental or unintentional exposure to human drugs in dogs is common. Sometimes sniffing dogs ingest these drugs. Administration of human preparations results in poisoning in your dog. You have to remember that dogs metabolize many medications differently than us. That’s why our human or other preparations are not always safe for your pet.

Most Common Drug Toxicity in a Dog

The most common human drugs that are harmful to your dog include:
  1. Aspirin
  2. Naproxen
  3. Acetaminophen
  4. Ibuprofen
  5. Indomethacin
  6. Ambien
  7. ACE inhibitors
  8. Beta-blockers
  9. Adderall
  10. Xanax
  11. Thyroid hormones, etc.

    Symptoms of drug toxicity in dogs depend on the class of drugs. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, naproxen, and indomethacin result in gastrointestinal irritation and damage to the GI tract. The overdose of NSAID’s also causes kidney and liver dysfunction. Acetaminophen poisoning in dogs also causes liver failure and clotting problems with lethargy, loss of appetite, belly pain, and jaundice as a clinical sign.


    Amphetamine a potent stimulant result in life-threatening tremors, seizures, elevated body temperature, and even cardiac and respiratory arrest. Certain blood pressure medications like beta-blockers and ACE inhibitors cause weakness, stumbling, and lower blood pressure. Several sleeping aids like Xanax, and Ambien cause dogs to become lethargic and intoxicated.

    Treatment of Drug Toxicity

    Immediate response is essential with accidental intoxications of human drugs in your dog. Please take your dog immediately after seeing some possible symptoms of toxicity. Your veterinarian may administer an antidote against a certain drug. Sometimes, your vet may try to induce vomiting in your dog. But when the animal becomes unconscious, inducing vomiting must be avoided. Supportive therapy like intravenous fluid administration also essential in such cases. Finally, as a pet owner, you should be careful to keep mediations out of your dog’s reach to avoid such poisoning.